# SDR 97ZZZX1710

- Difficulty date: April 2, 1997
- Submitted: March 26, 2000
- Operation: General aviation
- Aircraft: N54830
- Make and model: Piper PA-23-250
- Aircraft serial: 277554128
- Engine: Lyc TIO540C1A
- System (JASC): 8120 · Exhaust Turbocharger
- Part: Retain Ring
- Condition: Dislodged
- Location: Turbo Scav Pump
- Part time: 3,440 hours
- Stage of operation: NR
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

EXTERNAL RETAINING RING THAT HOLDS THE TURBO SCAVENGE PUMP DRIVEN GEAR IN PLACE DISLODGED ALLOWING GEAR TO DISENGAGE WITH SUBSEQUENT PUMP FAILURE.  WITH SCAVENGE PUMP INOPERABLE, OIL WAS FORCED BY TURBO SEAL AT A RAPID RATE AND BURNED IN THE EXHAUST UNNOTICED BY PILOT UNTIL TAXIING IN.  MINUTES MORE IN FLIGHT COULD HAVE RESULTED IN IMMINENT ENGINE FAILURE. SUBMITTER SUSPECT CAUSE WAS FAILURE TO C/W LYC SI NR 1338 DATED 7-2-76, AT ENGINE OVERHAUL WHICH WOULD HAVE REPLACED RETAINING RING WITH A ROLL PIN.  POTENTIAL CONSEQUENCES OF THIS MALFUNCTION SHOULD HAVE WARRANTED MORE ATTENTION THAN JUST A SERVICE INSTRUCTION.
